Alert archive / Illinois / Flash Flood Warnings in 2002
Flash Flood Warning 14, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Aug 23, 2002, 9:15 AM CDT for Ford County, Iroquois County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2002, 9:15 AM CDT (14:15 UTC)
- Expired
- Aug 23, 2002, 1:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Ford County, IL, Iroquois County, IL
The radar
The Chicago radar (KLOT), 106 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 2.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 231515 FFWCHI ILC053-075-231800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 915 AM CDT FRI AUG 23 2002 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS EXTENDED A * FLASH FLOOD WARNING FOR... SOUTHERN FORD AND SOUTHERN IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 100 PM CDT * COOPERATIVE OBSERVERS REPORT THAT NEARLY 5 AND ONE HALF INCHES OF RAIN HAVE FALLEN ACROSS PORTIONS THE WARNING AREA OVERNIGHT AND EARLY THIS MORNING. EARLIER THIS MORNING...STATE POLICE REPORTED WATER AS HIGH AS THE HOOD OF A CAR IN THE LODA AREA. ALTHOUGH THREAT OF HEAVY RAINFALL RATES HAS ENDED...WATER LEVELS IN SMALL STREAMS AND CREEKS WILL CONTINUE TO RISE FOR SEVERAL MORE HOURS IN REPONSE TO RUNOFF. IN ADDITION...THIS IS THE SAME AREA THAT RECEIVED EXCESSIVE RAINFALL EARLIER IN THE WEEK. ADDITIONAL LIGHT RAIN IS EXPECTED TO CONTINUE UNTIL ABOUT 11 AM BEFORE PRECIPITATION ENDS COMPLET * SOME LOCATIONS AFFECTED INCLUDE... BUCKLEY... CISSNA PARK... LODA... PAXTON... MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS IN WHICH WATER COVERS THE ROADWAY. IT ONLY TAKES TWO FEET OF WATER TO WASH MOST VEHICLES AWAY INCLUDING SUVS AND PICKUPS. VEHICLES CAUGHT IN RISING WATERS SHOULD BE ABANDONED QUICKLY. REPORT FLASH FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4077 8760 4055 8759 4055 8806 4076 8805 MERZLOCK NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:30 AM CDT, 7 hours 45 minutes earlier.
Area forecast discussion, Aug 23, 1:30 AM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 130 AM CDT FRI AUG 23 2002 PRELIMINARY GRIDDED DISCUSSION BURNING QUESTION THIS MORNING IS WHETHER TO EXTEND THE WATCH FOR SOUTHERN TIER OF 3 OR 4 COUNTIES. STRONGEST OVERRUNNING PRESENTLY FOCUSED TO THE SOUTH AND TO THE WEST OF THESE COUNTIES. AS NOTED IN PMDHMD...AVN AT LEAST IN ITS QPF SEEMS TO HAVE A BETTER HANDLE ON NORTHWARD EXTEND OF THINGS IN THE MISSISSIPPI VALLEY. OVERRUNING LIFT BEING AIDED BY STRONG DIVERGENCE IN REAR ENTRANCE REGION OF JET...WHICH IS FORECAST BY BOTH ETA AND AVN TO PROPAGATE EAST ACROSS OUR AREA THIS MORNING WHICH COULD EDGE PRECIP AXIS NORTHWARD INTO OUR CWFA. ANOTHER FACTOR IS THE 4 INCH PLUS RAINS WHICH FELL JUST 4 DAYS AGO ACROSS SOUTHERN PART OF SOUTHERN TIER SO GUIDANCE VALUES ON COUNTYWIDE BASIS ARE PROBABLY TOO HIGH. SINCE FAR SOUTH ALSO SEEMS LIKELY TO RECEIVE THE HEAVIEST RAINS TODAY, PRESENT INTENT IS TO GO AHEAD AND EXTEND THE WATCH FOR LIVINGSTON, FORD, IROQUOIS AND BENTON COUNTIES UNTIL NOON. WILL MAKE FINAL DECISION AS FORECAST DEADLINE APPROACHES AIDED BY LATER TRENDS IN SATELLITE/RADAR IMAGERY. UNDER INFLUENCE OF INCREASING NORTHWEST FLOW ALOFT FRONT SHOULD PUSH WELL SOUTH OVERNIGHT ALLOWING COOLER DRIER AIRMASS TO TAKE OVER UFN. WIGGLES IN THE NORTHWEST FLOW TO BRING VARYING CLOUD COVER BUT MINIMAL PRECIP THREAT, AS PER CURRENT FORECAST. SHORT TERM TEMPS IN GOING GRIDS CLOSE TO COMPROMISE OF LATEST MOS SO FEW CHANGES PLANNED TO THE GOING FORECAST, EITHER SHORT TERM OR EXTENDED. .CHI...FLASH FLOOD WATCH TODAY LIVINSTON...FORD...IROQUOIS AND BENTON COUNTIES. KAPLAN
In the hours before
Local storm report, Aug 23, 4:38 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
438 AM CDT FRI AUG 23 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 AM SOUTHERN PART OF COUNTY IL FLOOD
08/23/02 FORD NUMEROUS ROADS FLOODED
WITH ONE TO TWO FEET OF
WATER ON MANY ROADS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Aug 23, 5:41 AM CDT, 3 hours 34 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 231700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 600 AM CDT/EST FRI AUG 23 2002 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA... A FLASH FLOOD WATCH IS IN EFFECT UNTIL NOON FOR BENTON COUNTY INDIANA...AND FORD...IROQUOIS AND LIVINGSTON COUNTIES IN ILLINOIS. ALTHOUGH HEAVY RAIN IS POSSIBLE FROM THUNDERSTORMS...SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS OR HAIL ARE NOT EXPECTED. A FRONTAL BOUNDARY THROUGH CENTRAL ILLINOIS THIS MORNING...AND AN UPPER DISTURBANCE MOVING FROM THE MISSISSIPPI VALLEY INTO THE GREAT LAKES TODAY WILL PRODUCE WIDESPREAD SHOWERS AND SOME THUNDERSTORMS...ESPECIALLY THROUGH THE MORNING HOURS. AS THE DISTURBANCE MOVES AWAY TONIGHT...AND HIGH PRESSURE SLOWLY BEGINS TO BUILD IN...SKIES SHOULD BECOME PARTLY CLOUDY. NO FURTHER THUNDERSTORM ACTIVITY APPEARS ON THE WEATHER HORIZON FOR THE NEXT WEEK OR SO. KAPLAN
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:59 AM CDT | Flash Flood Warning | LOT | Ford | 6 hr |
| Aug 23, 4:28 AM CDT | Flash Flood Warning | LOT | Iroquois | 6 hr |
| Aug 23, 10:15 AM CDT | Flash Flood Warning | LOT | Ford, Iroquois | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.